Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 3, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Apr 17, 2003, 7:46 PM MDT for Sioux County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2003, 7:46 PM MDT (01:46 UTC)
- Expired
- Apr 17, 2003, 8:15 PM MDT
- In force
- 29 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Sioux County, NE
The radar
The Cheyenne radar (KCYS), 182 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1617 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 180146 SVRCYS NEC165-180215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 746 PM MDT THU APR 17 2003 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA * UNTIL 815 PM MDT * AT 744 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL AND WINDS IN EXCESS OF 60 MPH 23 MILES SOUTHWEST OF FORT ROBINSON...OR ABOUT 34 MILES SOUTHEAST OF LUSK...MOVING NORTHEAST AT 20 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. LAT...LON 4260 10395 4241 10391 4253 10348 4281 10350 WEILAND WCJIN-WYSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:30 PM MDT, 4 hours 16 minutes earlier.
Area forecast discussion, Apr 17, 3:30 PM MDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 230 PM MST THU APR 17 2003 .SHORT TERM...SHORT TERM...SOME SHOWERS AND A COUPLE OF WEAK TSTMS HAVE BEEN DEVELOPING MAINLY BETWEEN DGW AND TOR THIS AFTERNOON. FEW OTHER LIGHT RAIN SHOWERS OVER SOUTH CENTRAL WY CURRENTLY. A STRONG VORTICITY MAX WILL SWEEP ACROSS CENTRAL AZ AND THEN THROUGH NWRN NM OVERNIGHT REACHING EASTERN CO EARLY FRI MORNING. ALL MODELS SHOW A WEAK H5 LOW SOMEWHERE CLOSE TO CYS AT 12Z FRI. WILL GO WITH SCT TO LIKELY POPS ACROSS CWA TONIGHT WITH SNOW LINE LOWERING TO 6500 FEET BY MORNING. ETA/META BOTH APPEAR TOO DRY OVER S CNTRL/E CNTRL WY. UPPER LOW WILL CONTINUE NORTHEAST ACROSS NEBRASKA PANHANDLE FRIDAY WITH LIKELY POPS STILL IN ORDER FOR NORTHERN PANHANDLE AND SCATTERED ELSEWHERE OVER CWA DESPITE INCREASING DOWNSLOPE NW WINDS WHICH WILL LIKELY INHIBIT SHOWERS OVER SE WY. TEMPS WILL BE COOLER FRIDAY. .LONG TERM...CLOSED UPPER LOW OVER NEBRASKA WILL PRODUCE CYCLONIC FLOW OVER THE CWA FRI NIGHT. THE STACKED UPPER LOW WILL MOVE INTO SOUTH DAKOTA BY EARLY SATURDAY. AT THE SURFACE...WINDS BECOME NORTH TO NORTHWEST FRIDAY NIGHT BEHIND THE LOW...AND CONTINUE THROUGH SATURDAY. LOW AND MID LEVEL MOISTURE WILL INCREASE ACROSS THE FORECAST AREA FRIDAY NIGHT AND CONTINUE OVER THE AREA SATURDAY. LIS WILL BE SLIGHTLY NEGATIVE ACROSS THE WYOMING PORTION OF THE CWA FRIDAY EVENING. PRECIPITABLE WATER VALUES ARE MARGINAL DURING THIS TIME. SHOWERS AND EVENING THUNDERSTORMS WILL OCCUR ACROSS THE AREA FRIDAY EVENING...THEN ACROSS THE NORTHERN HALF OF THE CWA AFTER MIDNIGHT AS A COLD FRONT MOVES DOWN FROM THE NORTH. PRECIP BEHIND FRONT WILL BE SNOW. THIS FRONT WILL CONTINUE SOUTH ACROSS THE AREA RESULTING IN A CHANCE OF RAIN AND SNOW ACROSS THE CWA SATURDAY. UNSETTLED PATTERN CONTINUES THROUGH THE EXTENDED AS A SERIES OF TROUGHS CONTINUE TO MOVE EAST ACROSS THE AREA. THIS WILL RESULT IN A CHANCE OF SHOWERS EACH DAY FROM SUNDAY THROUGH WEDNESDAY. THURSDAY LOOKS DRY AS A RIDGE TRIES TO BUILD OVER THE AREA WITH DOWNSLOPE FLOW AT THE SURFACE. ANOTHER UPPER LOW MOVES ONTO THE CALIFORNIA COAST DURING THIS TIME. .CYS... WY...NONE. NE...NONE. KMD/JLH
Hazardous weather outlook, Apr 17, 10:45 AM MDT, 9 hours 1 minute before
NEZ001>003-019>021-054-055-WYZ059>070-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1045 AM MDT THU APR 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON ACROSS SOUTHEAST WYOMING. THE SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS EVENING...AND ALSO SPREAD INTO THE WESTERN NEBRASKA PANHANDLE. ANY THUNDERSTORMS THAT DO FORM WILL MOVE NORTHEAST AT 20 MPH WITH THE MAIN THREAT FROM THESE BEING SOME LIGHTNING AND BRIEF GUSTY WINDS TO 40 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS WILL BE LIKELY FRIDAY AND SATURDAY ACROSS SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE DUE TO A SLOW MOVING LOW PRESSURE SYSTEM OVER THE ROCKIES AND HIGH PLAINS. THE PRECIPITATION ON FRIDAY WITH FALL AS SNOW ABOVE 8500 FEET...WITH THE SNOW LINE LOWERING TO 5000 FEET LATER FRIDAY NIGHT AND SATURDAY. A FEW INCHES OF SNOW ACCUMULATION WILL BE POSSIBLE IN THE MOUNTAINS. HIGH PRESSURE WILL BRING DRY AND WARMER CONDITIONS FOR SUNDAY AND MONDAY. ANOTHER STORM SYSTEM WILL IMPACT THE REGION MONDAY NIGHT THROUGH WEDNESDAY RESULTING IN A CHANCE OF SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JLH WCJIN-WYSE-WYNE
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 7:00 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 30 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.